The Food and Drug Administration (FDA) is requiring an update to the Boxed Warning for all benzodiazepines to include additional information related to the risks of abuse, misuse, addiction, physical dependence and withdrawal reactions associated with this drug class.

Benzodiazepines are widely used to treat a variety of conditions including anxiety disorders, seizure disorders and insomnia. In a statement, the FDA noted that the “current prescribing information for benzodiazepines does not provide adequate warnings about [the] serious risks and harms associated with these medicines so they may be prescribed and used inappropriately.” 

The Boxed Warning update was prompted by the results of an FDA review of postmarketing databases and published literature on the use of benzodiazepines and these associated risks. The review evaluated 104 cases from the FDA Adverse Event Reporting System (FAERS) database from January 1, 1968 through June 30, 2019, which represented a small subset of FAER cases but identified the most descriptive reports of dependence or withdrawal.

About 80% of these cases described benzodiazepine withdrawal, which occurred even when the drug was prescribed for a therapeutic use; most of these cases reported use of the agents for months to years. After starting the benzodiazepine, the time to dependence was reported to range from days to weeks, while withdrawal symptoms were found to last from weeks to years. Abrupt discontinuation, rather than dose tapering, was described in some of these cases and likely led to withdrawal symptoms.


Continue Reading

To mitigate the potential for benzodiazepine-related adverse events, the Agency recommends the following:

  • Assess the patient’s risk for abuse, misuse, and addiction before prescribing benzodiazepines. Consider all therapeutic options to manage the patient’s condition.
  • Limit the dosage and duration to the minimum needed to achieve the clinical effect.
  • Use caution when prescribing benzodiazepines with opioids or other drugs that depress the central nervous system.
  • Medication management is imperative when benzodiazepines are used in combination with opioid addiction medications.
  • Patients should be alerted about the risks of abuse, misuse, addiction, dependence, and withdrawal with these drugs. Follow-up should be done regularly.
  • Avoid abrupt cessation if possible; use a gradual taper to discontinue treatment or for dose reduction. If a patient experiences withdrawal symptoms, it may be necessary to pause the taper or increase the dose and then proceed with a more gradual taper.
  • If very short-term agents (ie, diazepam injection, nasal spray, rectal gel; midazolam nasal spray, injection; lorazepam injection) are used inappropriately (long-term use), abrupt discontinuation or dose reduction can lead to acute withdrawal reactions.
  • Be aware of protracted withdrawal syndrome, which may persist beyond 4-6 weeks and initial benzodiazepine withdrawal; symptoms (ie, anxiety, cognitive impairment, depression, insomnia, formication, weakness, tremor, muscle twitches, paresthesia, tinnitus) may last weeks to months.
  • Adverse events should be reported to the FDA’s MedWatch program.

 “While benzodiazepines are important therapies for many Americans, they are also commonly abused and misused, often together with opioid pain relievers and other medicines, alcohol and illicit drugs,” said FDA Commissioner Stephen M. Hahn, MD. “We are taking measures and requiring new labeling information to help health care professionals and patients better understand that while benzodiazepines have many treatment benefits, they also carry with them an increased risk of abuse, misuse, addiction and dependence.”

For more information visit fda.gov.

Reference

FDA requiring Boxed Warning updated to improve safe use of benzodiazepine drug class. https://www.fda.gov/drugs/drug-safety-and-availability/fda-requiring-boxed-warning-updated-improve-safe-use-benzodiazepine-drug-class. Accessed September 24, 2020. 

This article originally appeared on MPR